Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 131, NWS St. Louis, MO

May 10, 2003Clinton County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2003, 12:30 PM CDT for Clinton County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 12:30 PM CDT (17:30 UTC)
Expired
May 10, 2003, 1:15 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Clinton County, IL

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS53 KLSX 101730
SVRLSX
ILC027-101815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1229 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 115 PM CDT

* AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF NEW BADEN...MOVING EAST AT
  40 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE VERY LARGE HAIL
  UP TO THE SIZE OF BASEBALLS.

* LOCATIONS IMPACTED INCLUDE...
  TRENTON
  NEW BADEN
  ALBERS
  AVISTON
  GERMANTOWN
  BREESE
  BECKEMEYER
  CARLYLE
  SHATTUC

LARGE HAIL CAN INFLICT SERIOUS INJURY AND CAUSE EXTENSIVE PROPERTY
DAMAGE. TAKE SHELTER INSIDE A STURDY BUILDING NOW...AND STAY AWAY
FROM WINDOWS

LAT...LON 3866 8973 3848 8972 3850 8915 3875 8915

$$

CARNEY/TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, May 10, 3:00 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT SAT MAY 10 2003

ONE MORE.  ETA FORECASTS LAST IN A SERIES OF SHORT WAVES TO ROLL OUT
OF THE SWRN U.S. TODAY AND TONIGHT.  MODEL CLOSES OFF THE H5 LOW
NEAR MSN BY SUN MORNING WITH 180 M 12 HR HFC.  LOOKS MORE LIKE MAR
THAN MAY. RIDGE CONTINUES TO BUILD ACROSS THE ROCKIES EARLY IN THE
WEEK WITH A QUIET WEATHER PATTERN FOR A COUPLE OF DAYS.

THE LATEST MSAS INDICATED WEAK BOUNDARY EXTENDING FROM NE MO INTO E
CENTRAL KS WITH BEST SURFACE MOISTURE CONVERGENCE OVER W CENTRAL MO.
FAIRLY STRONG CONVECTION WAS MOVING INTO CENTRAL MO ATTM.  WILL KEEP
FLOOD WATCH THAT WAS IN EFFECT UNTIL NOON IN PLACE AS A RESULT.

.STL...FLOOD WATCH THIS MORNING ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 10, 12:30 PM CDT, 0 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT SAT MAY 10 2003

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
EXPECTED THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE
ENTIRE REGION INCLUDING QUINCY...HANNIBAL...JEFFERSON CITY...
COLUMBIA...THE ST LOUIS METRO AREA...CARLINVILLE...CENTRALIA...
SALEM...CHESTER AND FARMINGTON.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH
THIS AFTERNOON...WITH THE CONTINUED POTENTIAL THAT THESE STORMS
COULD BECOME SEVERE.  THE GREATEST RISK FOR SEVERE WEATHER WILL
OCCUR AS A COLD FRONT MOVES THROUGH CENTRAL MISSOURI THIS AFTERNOON
AS WELL AS EASTERN MISSOURI AND ADJACENT PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS THIS EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL THAT A
FEW OF THESE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE AND DAMAGING
TORNADOES...HAIL LARGER THAN BASEBALL SIZE...AND DAMAGING WINDS IN
EXCESS OF 70 MPH.  IN ADDITION...THE ENTIRE AREA REMAINS UNDER A
FLOOD WATCH THROUGH TONIGHT.

REMAIN ALERT AND STAY TUNED TO NOAA WEATHER RADIO AS WELL AS
COMMERCIAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 10, 11:47 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 AM    SUNSET HILLS              MO   0.88 INCH HAIL
05/10/03   ST LOUIS                       PUBLIC REPORT.
Local storm report, May 10, 11:50 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 AM    MANCHESTER                MO   WIND DAMAGE
05/10/03   ST LOUIS                       12 TREE DOWNED. REPORTED
                                          BY ST LOUIS COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.
Local storm report, May 10, 11:51 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 AM    WEBSTER GROVES            MO   1.75 INCH HAIL
05/10/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, May 10, 11:53 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    CRESTWOOD                 MO   1.00 INCH HAIL
05/10/03   ST LOUIS                       REPORTED BY ST LOUIS
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.
Local storm report, May 10, 12:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    1N VALLEY PARK            MO   WIND DAMAGE
05/10/03   ST LOUIS                       12-16 DIAMETER TREE
                                          DOWNED BLOCKING ROAD AT
                                          INTERSECTION OF VANCE AND
                                          HANNA RDS. REPORTED BY ST
                                          LOUIS COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.

1145 AM    CRESTWOOD                 MO   2.50 INCH HAIL
05/10/03   ST LOUIS                       REPORTED BY ST LOUIS
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.

1150 AM    GLENDALE                  MO   1.75 INCH HAIL
05/10/03   ST LOUIS                       REPORTED BY ST LOUIS
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.

1150 AM    ST LOUIS                  MO   1.00 INCH HAIL
05/10/03   ST LOUIS CITY                  AT HAMPTON AND GRAVOIS
                                          RDS.  REPORTED BY ST
                                          LOUIS CITY EMERGENCY
                                          MANAGEMENT AGENCY.

1155 AM    ST LOUIS                  MO   0.88 INCH HAIL
05/10/03   ST LOUIS CITY                  SOUTH SIDE OF CITY.
                                          REPORTED BY ST LOUIS CITY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

1155 AM    AFFTON                    MO   0.75 INCH HAIL
05/10/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

1155 AM    ST LOUIS                  MO   0.88 INCH HAIL
05/10/03   ST LOUIS CITY                  AT BROADWAY AND BARTEN.
                                          REPORTED BY ST LOUIS CITY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.
Local storm report, May 10, 12:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1216 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    CAHOKIA                   IL   1.00 INCH HAIL
05/10/03   ST. CLAIR                      REPORTED BY AMATEUR RADIO
                                          OPERATOR.

1210 PM    DUPO                      IL   1.75 INCH HAIL
05/10/03   ST. CLAIR                      MEDIA REPORT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:42 PM CDTTornado WarningLSXGreene, Macoupin48 min
May 9, 8:12 PM CDTTornado WarningLSXMontgomery33 min
May 9, 8:14 PM CDTFlash Flood WarningLSXMacoupin4 hr
May 9, 8:27 PM CDTTornado WarningLSXMacoupin33 min
May 9, 8:32 PM CDTSevere Thunderstorm WarningLSXWashington28 min
May 9, 8:43 PM CDTTornado WarningLSXMontgomery32 min
May 9, 9:02 PM CDTSevere Thunderstorm WarningLSXPike43 min
May 9, 9:11 PM CDTTornado WarningLSXPike49 min
May 9, 9:18 PM CDTSevere Thunderstorm WarningLSXBrown27 min
May 9, 10:12 PM CDTSevere Thunderstorm WarningLSXAdams33 min
May 9, 11:42 PM CDTFlash Flood WarningLSXMacoupin3 hr
May 10, 6:25 AM CDTSevere Thunderstorm WarningLSXGreene, Pike50 min
May 10, 6:31 AM CDTFlash Flood WarningLSXPike4 hr
May 10, 7:47 AM CDTSevere Thunderstorm WarningLSXMacoupin28 min
May 10, 8:06 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery24 min
May 10, 8:12 AM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison48 min
May 10, 8:19 AM CDTTornado WarningLSXMadison41 min
May 10, 8:31 AM CDTSevere Thunderstorm WarningLSXMontgomery29 min
May 10, 8:41 AM CDTTornado WarningLSXMacoupin34 min
May 10, 8:43 AM CDTSevere Thunderstorm WarningLSXMadison47 min
May 10, 9:11 AM CDTFlash Flood WarningLSXGreene4 hr
May 10, 9:18 AM CDTTornado WarningLSXBond, Madison27 min
May 10, 10:15 AM CDTSevere Thunderstorm WarningLSXFayette30 min
May 10, 11:07 AM CDTFlash Flood WarningLSXCalhoun3 hr
May 10, 11:53 AM CDTSevere Thunderstorm WarningLSXSaint Clair52 min
May 10, 6:21 PM CDTTornado WarningLSXAdams39 min
May 10, 6:53 PM CDTTornado WarningLSXAdams52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.